Bonus online case: Antiphospholipid syndrome and bilateral adrenal hemorrhage

A patient with a history of antiphospholipid antibody syndrome and new abdominal pain.


The patient

A 53-year-old woman with a history of antiphospholipid antibody syndrome, factor V Leiden mutation, and deep venous thrombosis (DVT) managed with apixaban presented to another hospital with a month of generalized abdominal pain. She reported “10/10” upper abdominal pain that was crampy and radiated to both flanks. In the last three months, she had noted a 15-pound weight loss and generalized fatigue. She was referred to our institution after imaging showed bilateral hemorrhagic adrenal lesions.

Figure 1 CT scan of the abdomen with large right adrenal mass consistent with adrenal hemorrhage arrow
Figure 1. CT scan of the abdomen with large right adrenal mass consistent with adrenal hemorrhage (arrow).

On initial evaluation at our institution, the patient was orthostatic. While sitting, her blood pressure was 110/70 mm Hg and her heart rate was 85 beats/min; standing upright, her blood pressure was 105/60 mm Hg and her heart rate was 135 beats/min. Physical examination demonstrated no evidence of skin hyperpigmentation. Her sodium and potassium levels and complete blood count and differential were normal. CT of the abdomen showed bilateral adrenal hemorrhage (Figure).

A cosyntropin stimulation test found an initial cortisol level of 8.3 μg/dL and a 60-minute value of 8.7 μg/dL (in patients with normal adrenal function, serum cortisol concentration is ≥18 to 20 μg/dL before or after cosyntropin stimulation testing). A bilateral adrenal venogram did not detect a thrombus, although heparin infusion was still initiated due to high clinical suspicion of a clot. Hydrocortisone was also given. Her condition stabilized, though orthostasis persisted, and she was discharged with prescriptions for warfarin and steroid supplementation. Outpatient testing demonstrated a stable cortisol level between 6.8 and 7.2 μg/dL and an adrenocorticotropic hormone level of 411.0 pg/mL (reference range, 7.2 to 63.3 pg/mL); orthostasis was still present and required ongoing outpatient management.

The diagnosis

The patient was diagnosed with adrenal insufficiency due to suspected adrenal venous thrombosis and hemorrhage in the setting of the antiphospholipid antibody syndrome (APLS). The phenomenon of bilateral adrenal hemorrhage in APLS occurs rarely, and is confounded by the fact that most of these patients are on systemic anticoagulation. The adrenal gland is an uncommon site for spontaneous hemorrhage, and it has been suggested that adrenal hemorrhage occurs secondary to increased adrenal vein pressure after adrenal venous occlusion. The adrenal gland is at risk for thrombosis and subsequent hemorrhage given that it is drained by a single vein and it is supplied by multiple arteries. Multiple studies have shown thrombi in the central veins of patients with adrenal hemorrhage, thus supporting the belief that the bleeding is precipitated by venous thromboembolism.

Direct oral anticoagulants (DOACs) are increasingly being used in patients with APLS, though current data comparing DOACs to warfarin in patients with APLS suggest that treatment failure remains possible with DOACs, and that warfarin is superior. Warfarin thus remains the anticoagulant of choice for patients with APLS.

Pearls

  • Bilateral adrenal vein thrombosis due to APLS is a diagnostic consideration in patients presenting with bilateral adrenal hemorrhage.
  • Anticoagulation failure can occur with DOACs in APLS, and warfarin remains the anticoagulant of choice.

Other cases in this issue